MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 60MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 60MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74120160
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Infiltration into Tissue (1931); Metal Related Pathology (4530)
Date of Event 01/01/1901
Type of Reportable Event Serious Injury
Event or Problem Description
*us legal* it was reported that, after a right bhr-tha was performed on (b)(6) 2011 due to hypertrophic osteoarthritis, the patient experienced elevated serum cobalt and chromium levels.Plaintiff underwent a left revision surgery on (b)(6) 2021 (covered under case (b)(4)).It is unknown if a right revision surgery has been performed.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
It was reported that, after a right bhr-tha was performed the patient experienced elevated serum cobalt and chromium levels.As of today, the implanted devices, all of which were used in treatment are not accessible for testing.¿a review of the historical complaints data for the acetabular cup was performed using the batch number, part number and the reported failure mode to evaluate patterns of repeated failures or defects.Similar complaints have been identified for acetabular cup batch and failure mode, this will continue to be monitored.¿in the absence of the actual device, the production records were reviewed for the device reportedly involved in this incident.The acetabular cup involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure mode.A risk management review was performed.The alleged failure mode and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.Although it was reported the serum cobalt and chromium levels were elevated, neither the levels nor laboratory reports were provided for review.Without the supporting lab/pathology results, imaging, and/or the analysis of the explanted component, the root cause of the reported elevated serum cobalt and chromium levels cannot be confirmed.It cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant or implant failure.The patient impact beyond the elevated serum metal ions cannot be determined.Based on the available information we cannot confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 60MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14075404
Report Number3005975929-2022-00147
Device Sequence Number2647424
Product Code NXT
UDI-Device Identifier03596010502612
UDI-Public03596010502612
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/01/2016
Device Model Number74120160
Device Catalogue Number74120160
Device Lot Number11EW33044
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/22/2022
Supplement Date Received by Manufacturer09/08/2022
Initial Report FDA Received Date04/11/2022
Supplement Report FDA Received Date09/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/14/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown